Is there a link between asthma and cancer?
The myth that asthma pumps can increase the risk of prostate cancer may finally have been resolved, in a new large-scale study involving more than 17,000 men. According to newspapers, men who use inhalers to ease the symptoms of asthma could be increasing their risk of developing cancer by as much as 40 percent, compared to men who don’t have asthma. Simply having asthma increases your risk by as much as 26 percent. The study was carried out over a 13 year period in Australia, so that researchers could asses the link between specific medications and asthma diagnoses.
While the research, carried out by the Cancer Epidemiology Centre in Melbourne, did spark some interesting results, scientists found that there was no evidence to support the claim that asthma medication increases your risk of prostate cancer. It was also noted that the effects of medication on asthma and the effects of the condition itself are hard to separate, which complicates the issue further. The participants of the study were aged between 27 and 81 at the point of entering the study – any participants with a lack of data on their cancer or asthma status were excluded from the study. The researchers took into account other medical conditions, smoking habits, age, country of birth and education, as well as whether or not they had ever been told by a GP that they had asthma or wheezy breathing.
The study found connections between asthma reports and developments of cancer, though some of the findings were difficult to interpret. Researchers stated that it is hard to separate the effects of medications and the condition itself, which does blur the findings somewhat. Further studies need to take place in order to see whether risk factors such as family history or levels of physical activity would play a part in the results. Other triggers of asthma symptoms, such as wheezy breathing, could be caused by other factors such as bronchitis or minor respiratory infections – in other words, those diagnosed with asthma by their GP may not have the condition.